Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

April 10, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2015, 9:13 PM CDT for Brewster County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2015, 9:13 PM CDT (02:13 UTC)
Expired
Apr 10, 2015, 10:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 9:40 PM CDTHAIL 0.516 S Marathon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS54 KMAF 110213
SVRMAF
TXC043-110315-
/O.NEW.KMAF.SV.W.0009.150411T0213Z-150411T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT FRI APR 10 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 907 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES
  SOUTHWEST OF MARATHON...AND MOVING EAST AT 20 MPH. THIS STORM
  WILL CROSS HWY 385 15 MILES SOUTH OF MARATHON.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3004 10287 2969 10301 2993 10356 3014 10348
TIME...MOT...LOC 0211Z 288DEG 17KT 2998 10339

HAIL...1.00IN
WIND...60MPH

$$

AA
1 follow-up statement
862 
WWUS54 KMAF 110237
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 PM CDT FRI APR 10 2015

TXC043-110315-
/O.CON.KMAF.SV.W.0009.000000T0000Z-150411T0315Z/
BREWSTER TX-
937 PM CDT FRI APR 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BREWSTER COUNTY UNTIL 1015 PM CDT...

AT 935 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES SOUTH OF
MARATHON...AND MOVING EAST AT 20 MPH AND HAS CROSSED EAST OF HWY 385.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2987 10334 3011 10332 3004 10287 2969 10301
TIME...MOT...LOC 0236Z 288DEG 17KT 2994 10326

HAIL...1.00IN
WIND...60MPH

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 5:52 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 10, 5:52 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT Fri Apr 10 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Areas of rain and thunderstorms are expected to expand northward
after 00z to include southeast New Mexico and the Permian Basin.
This convection is expected to shift eastward tomorrow, but MAF and
FST will still have a slight chance of thunderstorms in the
afternoon.  There is a chance of low ceilings coming into the area
tonight around 12z with the best chance being in HOB.  Winds will
generally be out of the south to southeast throughout the period and
should decrease in strength overnight then increase again Saturday
afternoon.

&&

.PREV DISCUSSION... /ISSUED 150 PM CDT Fri Apr 10 2015/

DISCUSSION...
SE-E surface winds have increased across the Trans Pecos/PB this PM
as surface high moves e and surface pressure falls. Upslope flow per
mesoscale models (TTU WRF, NAM12, HRRR) looks well organized, enuf
so that dwpnts will increase to near 50 on on east slopes of Davis
Mtns and M50s thru Glass Mtns. Instability looks to be modulated by
mid level LRs of 7.5 C/KM and 0-1km CAPES increase by 00Z to near
1500 J/KG in said area. Looks to be a good set-up for tstms to
initiate in the mtns where SB CINH not much of an issue and then
move e-ne. Kinematics are also favorable for severe wx (large hail)
with 0-6 km bulk shear 40-50kts. In this set-up, the surface thermal
ridge and axis of highest dwpnts are near co-located. HRRR develops
QPF at 22Z NW of FST and depicts what may well be a right-moving
supercell across Pecos Co later this PM. Overnight there is an
indication that the arrival energy assocd shrtwv trof in the sw flow
aloft and 40kt LLJ may renew the development of convection,
especially s of I-20. Convective potential will wane Sat, but still
exists. Isold-Sct tstms INVOF Davis/Glass Mtns and across the ern PB,
respectively. Sunday more robust PoPs are warranted with backed mid
level flow ahead of an upper low sw of El Paso City, helping to hold
low level mstr in place. 5h jet of 50-60kts will help provide lift.
0-6km bulk shear increases late, but LR/s are not very good, so for
now severe potential looks to be minimized. There's enuf of a backed
flow/mstr/potential for rain cooled air to keeps temps INVOF of
normal ranges thru Sunday. Said low will lift newd to w-nw of MAF
and this will increase the PoPs Monday n of the area, moreso in the
LBB area. However cool mid levels near the center of low will be
enough to keep sct PoPs, especially along n of I-20. An assocd cold
front will pass thru the area either Mon PM or Mon night, so cooler
and drier Tue. Another front will be possible Wed night/Thursday
morning, so cool/dry for Thur PM. We'll watch for the potential for
low level mstr return Friday which will augment PoPs.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 10, 2:26 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI APR 10 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT FRI APR 10 2015 /126 PM MDT FRI APR 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE DAVIS MOUNTAINS AND SURROUNDING
AREAS OF SOUTHWEST TEXAS. A FEW OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE REST OF THE
FORECAST AREA TONIGHT...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE
GUADALUPE MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS
SATURDAY AFTERNOON DUE TO EXPECTED DRY CONDITIONS...AND SOUTHWEST
WINDS OF 15 TO 25 MPH.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AND
SUNDAY AS AN UPPER LEVEL STORM SYSTEM MOVES OVER THE REGION.  SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL AND
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST TEXAS THIS
AFTERNOON, AND ACROSS THE TRANS PECOS TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 10, 4:41 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT FRI APR 10 2015

TXZ074-075-102215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
441 PM CDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES
UNTIL 515 PM CDT...

A THUNDERSTORM CAPABLE OF SMALL HAIL AND GUSTY WINDS WAS LOCATED 16
MILES WEST OF SIERRA MADERA AT 440 PM CDT...MOVING EAST AT 15 MPH.

LAT...LON 3083 10292 3044 10289 3051 10328 3069 10328
TIME...MOT...LOC 2140Z 271DEG 14KT 3060 10317
Special weather statement, Apr 10, 6:48 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT FRI APR 10 2015

TXZ074-080-110015-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
648 PM CDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL JEFF DAVIS...NORTH CENTRAL PRESIDIO AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 715 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES WEST OF INDIAN LODGE
STATE PARK AT 648 PM CDT...MOVING EAST AT 20 MPH.  THIS STORM WILL
IMPACT SH 118 AND FORT DAVIS.

LAT...LON 3085 10380 3046 10363 3044 10409 3066 10419
TIME...MOT...LOC 2348Z 253DEG 17KT 3059 10403
Special weather statement, Apr 10, 7:16 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT FRI APR 10 2015

TXZ074-075-110100-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
716 PM CDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND WEST
CENTRAL PECOS COUNTIES UNTIL 800 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER FORT DAVIS AT 715 PM
CDT...MOVING EAST AT 15 MPH.  THIS STORM WILL IMPACT SH 118.
ANOTHER STRONG STORM IS ABOUT 11 MILES EAST OF CAMP MITRE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3076 10354 3046 10339 3041 10362 3043 10399
      3069 10405
TIME...MOT...LOC 0015Z 264DEG 15KT 3058 10389
Local storm report, Apr 10, 7:42 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI APR 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             FORT DAVIS              30.59N 103.90W
04/10/2015  M0.50 INCH       JEFF DAVIS         TX   EMERGENCY MNGR

&&

ANDREW.ARNOLD
Special weather statement, Apr 10, 8:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT FRI APR 10 2015

TXZ074-080-081-110200-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
809 PM CDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 900 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES WEST OF ELEPHANT
MOUNTAIN AT 809 PM CDT...MOVING EAST AT 20 MPH. THIS STORM WILL
IMPACT SH 118 AND ELEPHANT MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3025 10341 2992 10337 2993 10385 3018 10388
TIME...MOT...LOC 0109Z 263DEG 22KT 3007 10374

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:16 PM CDTSpecial Weather StatementMAFJeff Davis44 min
Apr 10, 7:35 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Apr 10, 8:09 PM CDTSpecial Weather StatementMAFBrewster51 min
Apr 10, 8:37 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
Apr 10, 10:16 PM CDTSpecial Weather StatementMAFBrewster44 min
Apr 10, 10:50 PM CDTSpecial Weather StatementMAFBrewster55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.